Hanscom Air Force Base   Right Corner Banner
Join the Air Force

News > FDA warns against dietary supplement
FDA warns against dietary supplement

Posted 10/18/2013   Updated 10/18/2013 Email story   Print story


by Larine Barr
Air Force Surgeon General Public Affairs

10/18/2013 - FALLS CHURCH, Va. (AFNS)  -- The U.S. Food and Drug Administration is advising consumers to stop using OxyElite Pro, a dietary supplement, because of suspected links to acute hepatitis.

The FDA, along with the Centers for Disease Control and Prevention and the Hawaii Department of Health are investigating reports of acute non-viral hepatitis in Hawaii where 29 cases are linked to a dietary supplement. The FDA urges consumers to stop using the product while the investigation continues. Distributed by USPlabs LLC in Dallas, Texas, the product is sold nationwide in retail stores and on the internet.

"We are urging Airmen to stop using the product until the investigation concludes and results are confirmed," said Col. John Oh, the chief of Health Promotion, Air Force Medical Support Agency, Air Force Surgeon General.

There have been a total of 29 cases of acute non-viral hepatitis with an unknown cause reported in Hawaii. Eleven of the 29 patients have been hospitalized with acute hepatitis, two have received liver transplants and one person has died. The CDC is also investigating other cases of liver injury nation-wide that could be related.

Symptoms of hepatitis include fever, fatigue, loss of appetite, nausea, vomiting, abdominal pain, dark urine, clay or gray-colored bowel movements, joint pain, yellow eyes, and jaundice.

"Airmen who are experiencing these symptoms should contact their health care provider immediately," Oh said. Many Airmen reportedly use dietary supplements for weight loss or muscle building.

In 2011, one-third of Airmen reported using legal bodybuilding supplements in the past year, including 15 percent in the last month, Oh said.

"We encourage Airmen to get educated on dietary supplement safety through Operation Supplement Safety, the Department of Defense dietary supplement education and safety campaign," Oh said. Information about the campaign is found at: www.hprc-online.org/opss.

Visit this link for more information about the FDA warning: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm370857.htm.

No comments yet.  
Add a comment

 Inside Hanscom AFB

ima cornerSearch

tabMission NewsRSS feed 
Air Force acquisition lead moves to MITRE

Improving mission planning via the Hanscom MilCloud

Upcoming fraud working group to highlight current issues

Securing the future by Bending the Cost Curve

Global Broadcast Service: the military's 'direct TV', now available in a rucksack

tabHanscom NewsRSS feed 
Turkeys distributed to Airmen  |  VIDEO

Winter driving in New England  |  VIDEO

Gmytrasiewicz encourages graduates to 'take care of your troops'

Hanscom recognizes military families   |  VIDEO

Thanksgiving food preparation and safety tips

Gate improvement project under way

Senior NCOs set goal to collect 300 turkeys, hams for those in need

November is National Diabetes Awareness Month

FSS announces winter fitness assessments schedules

Still time to donate to CFC

tabNews Briefs and HappeningsRSS feed 
Upcoming events

News in Brief

School Notes  1

tabCommentaryRSS feed 
Veterans Day is a day to celebrate and honor

Choosing to live

Snack all day, get tooth decay

tabPhoto FeatureRSS feed 
Photo feature: This week at Hanscom, Nov. 27

Photo feature: This week at Hanscom, Nov. 20

tabFeaturesRSS feed 
Laying the foundation for future AF, Coast Guard enlisted leaders

Command chief focused on mission, careers of Airmen

From Army Air Corps to U.S. Air Force, 71-years and counting

Site Map      Contact Us     Questions     USA.gov     Security and Privacy notice     E-publishing  
Suicide Prevention    SAPR   IG   EEO   Accessibility/Section 508   No FEAR Act